Montana, 2019

Hail and Damaging Wind in Montana, May 13, 2019

May 13, 2019 · NWS GGW · 2 events in 1 county or zone

A weak disturbance from the northwest combined with weak to moderate instability to allow strong scattered thunderstorms to develop. One of these became severe as it moved through Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A weak disturbance from the northwest combined with weak to moderate instability to allow strong scattered thunderstorms to develop. One of these became severe as it moved through Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 13, 1:39 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, May 13, 1:39 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
239 PM MDT Mon May 13 2019

.DISCUSSION...
A weak short wave moving through the ridge has caused showers and
isolated thunderstorms to develop across portions of Northeast
Montana this afternoon. Storm coverage will increase this evening,
primarily along and north of the Missouri River with the greatest
coverage being across Phillips and Valley Counties.

A decent temperature gradient of 10 to 15 degrees is present
across central Valley County northwest into extreme northeastern
Phillips County thanks to the showers that have been occurring
northeast of this line. This boundary will be a possible focal
point for storm development over the next couple hours. The wind
profile is chaotic and weak (less than 20 knots) through 700 mb,
so no severe storms are expected. A few of the stronger storms
could produce some small hail, gusty winds to 40 mph, and brief
heavy rain. Once storms get south of the Missouri the lifting
source weakens and there shouldn't be much more than showers with
some isolated thunder.

The ridge axis moves over the region tomorrow and should allow for
mostly dry conditions by afternoon. A few late afternoon or
evening showers/storms are possible across Petroleum County.
Temperatures will remain warm through tomorrow with highs around
80 degrees.

Winds flip around to the east Thursday with cooler temperatures
(highs in the 60s and 70s) as the ridge begins to shift off to the
east. This will set the stage for a prolonged round of wet weather
starting Thursday night and continuing into the weekend. A large
closed low will move through the Great Basin with southerly winds
pumping in plenty of moisture. The exact evolution of this low is
unknown at this time, but confidence is high that there will be
widespread precipitation over the course of a couple days. High
temperatures over the weekend only look to be in the 50s. Stay
tuned for more updates as we approach the end of the week.

-Mottice

&&

.AVIATION...
FLIGHT CAT: VFR-MVFR

DISCUSSION: Scattered rain showers and thunderstorms will affect
portions of Northeast Montana through this evening. The best
chances will be along and north of the Missouri River, thus KGGW
and KOLF will have the best shot at seeing a thunderstorm. MVFR
conditions can be expected in any thunderstorm.

WIND: North winds around 10 to 20 knots, becoming NE at less than
10 knots tonight. Winds flip around to the ESE Tuesday afternoon
at 10 to 20 knots.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 13, 2:38 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
338 PM MDT Mon May 13 2019

MTZ016-022-132230-
Garfield-Central and Southeast Phillips-
338 PM MDT Mon May 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PHILLIPS AND WEST
CENTRAL GARFIELD COUNTIES...

At 337 PM MDT, a strong thunderstorm was located near Fourchette, or
32 miles southeast of Zortman, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fourchette and Devils Creek Rec Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4768 10805 4783 10790 4761 10728 4739 10750
TIME...MOT...LOC 2137Z 302DEG 18KT 4772 10788

Castro
Special weather statement, May 13, 4:21 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Glasgow MT
521 PM MDT Mon May 13 2019

MTZ022-140000-
Garfield MT-
521 PM MDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Cohagen, or 16 miles south of Jordan, moving southeast
at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4686 10672 4686 10689 4712 10710 4721 10689
      4685 10643 4684 10644 4684 10672
TIME...MOT...LOC 2321Z 323DEG 33KT 4708 10693

Avery

The radar

The Glasgow radar (KGGW), 126 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
May 13, 4:24 PM MST
Where
Garfield County, 15.62 mi WNW of Cohagen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.090, -106.920

Trained spotter reported hail up to the size of quarters in addition to heavy rain and wind gusts up to 30 mph. Time estimated by radar.

Thunderstorm Wind, Garfield

When
May 13, 4:40 PM MST
Where
Garfield County, 8.92 mi WSW of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.990, -106.780

Trained spotter reported 60 mph wind gusts in addition to heavy rain and dime sized hail. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817086, 817085.